Background and aims: Acetaminophen (APAP) is the most common cause of acute liver failure (ALF) in the west. It is unknown if APAP overdose in combination with diphenhydramine or opioids confers a different clinical presentation or prognosis. Study objectives were to compare (1) baseline patient characteristics; (2) initial clinical presentation; and (3) clinical outcomes among patients with ALF due to APAP alone or in combination with diphenhydramine or opioids.
Methods: We analyzed 666 cases of APAP-related liver failure using the Acute Liver Failure Study Group database from 1998 to 2012. The database contains detailed demographic, laboratory, and clinical outcome data, including hemodialysis, transplantation, and death and in-hospital complications such as arrhythmia and infection.
Results: The final sample included 666 patients with APAP liver injury. A total 30.3% of patients were overdosed with APAP alone, 14.1% with APAP/diphenhydramine, and 56.6% with APAP/opioids. Patients taking APAP with opioids were older, had more comorbidities, and were more likely to have unintentional overdose (all P<0.0001). On presentation, 58% in the APAP/opioid group had advanced encephalopathy as compared with 43% with APAP alone (P=0.001) The APAP/diphenhydramine group presented with the highest serum aminotransferase levels, no differences in laboratory values were noted at 3 days postenrollment. No significant differences were observed in clinical outcomes among the groups.
Conclusions: Most patients with APAP-induced ALF were taking APAP combination products. There were significant differences in patient characteristics and clinical presentation based on the type of product ingested, however, there were no differences noted in delayed hepatotoxicity or clinical outcomes.